Kansas, 2024Flood and Hail in Kansas, June 8 to 9, 2024
June 8 to 9, 2024 · NWS ICT · 19 events in 8 counties and zones
During the evening and into the overnight of the 8th, a complex of strong to severe thunderstorms came through central and southern Kansas. High winds up to 75 to 80 mph occurred with numerous reports of downed tree limbs and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening and into the overnight of the 8th, a complex of strong to severe thunderstorms came through central and southern Kansas. High winds up to 75 to 80 mph occurred with numerous reports of downed tree limbs and power lines. Very heavy rain occurred with this complex of storms causing flooding in southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 5:47 PM CST, 5 hours 16 minutes earlier. Its key messages:
- More strong to severe storms possible mainly tonight into early Sunday.
- Cool down for Sunday through Tuesday.
- Temperatures warming near to above average once again by Wednesday and beyond.
- Off-and-on slight chances for thunderstorms Tuesday through next weekend, but predictability is low.
Area forecast discussion, Jun 8, 5:47 PM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sat Jun 8 2024
.KEY MESSAGES...
- More strong to severe storms possible mainly tonight into early
Sunday.
- Cool down for Sunday through Tuesday.
- Temperatures warming near to above average once again by Wednesday
and beyond.
- Off-and-on slight chances for thunderstorms Tuesday through
next weekend, but predictability is low.
&&
.DISCUSSION...
Issued at 343 PM CDT Sat Jun 8 2024
Challenges: Precipitation chances, coverage and intensity
Changes: Precipitation chances and respective timing
A hot and steamy summer day occurred in Kansas this afternoon for
many locations with temperatures in the mid 80s to mid 90s and
higher dewpoints which led to heat indices around 100 degrees in
southern Kansas. Locations behind a front had stronger winds to help
move the air around a bit compared to locations out ahead of it with
minimal wind. A few showers developed in southern Kansas this
afternoon with mainly sprinkles or some light rain. While the areas
in eastern Kansas have become uncapped with some forcing from the
front, warmer air aloft is arguably playing a role in further
development. The main focus for showers and thunderstorms shifts to
late tonight.
It is still presumed that a complex of thunderstorms will develop in
the High Plains late this afternoon/evening then tromp east across
Kansas. Radar is already showing convective initiation along the
Front Range tracking east. Given the location of initiation, the
main threat will be damaging wind gusts (60-70 mph) by the time that
it reaches central portions of Kansas with similar to later timing
to what occurred last night. Stronger winds are expected over
western Kansas. Given greater instability across southern Kansas,
more widespread coverage is anticipated. Some CAMs suggest
convective initiation in Missouri to build back west and connect
with the westward complex essentially along the southward moving
front while others keep east activity to the east. Current timing
into central Kansas is after 10/11PM maybe closer to and after
midnight. Heavy rain is anticipated which could lead to flooding
concerns across the area. Lingering showers and thunderstorms occur
into the morning hours with most of the activity pushing south and
east by the afternoon. Colder air should follow with temperatures
around 80 degrees or below seasonal normal by around five degrees to
cap off the weekend.
This summer type pattern suggests another complex of storms could
develop along the Front Range on Sunday afternoon bringing slight
(20-30%) chances after midnight (early Monday) in south central
Kansas. As mentioned in the previous discussion, below seasonal
temperatures are anticipated for the first part of next week. An
upper low may bring the next round of showers and storms on Tuesday.
After the few days of a cool down, near and above normal
temperatures return from Wednesday onward. The summer like pattern
and subtleties in the mid and upper level flow could result in
showers and thunderstorms through this period. It is challenging to
have any confidence in the likelihood and respective coverage with
this type of activity.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 632 PM CDT Sat Jun 8 2024
VFR conditions expected area wide until late tonight. Storms are
expected to roll east off the High Plains and impact along and
west of a line from KSLN to KICT in the 5-9z window and points
east thereof 8-12z. Damaging winds (50-65mph+) and heavy rain
will be possible along with reduced flight categories in
thunderstorm activity. By 12z most thunderstorm activity should
have exited the area with MVFR cigs likely lingering through mid
morning. Expect breezy northeast winds for much of the area
thru end of TAF period.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...VJP
AVIATION...KMB
Hazardous weather outlook, Jun 8, 10:52 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1152 PM CDT Sat Jun 8 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100500-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1152 PM CDT Sat Jun 8 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Scattered to numerous thunderstorms will spread east across the
region overnight. Strong to severe thunderstorms are likely,
capable of quarter size hail and 60 to 80 mph straight-line
damaging winds. Pockets of very heavy rainfall and localized
flooding are likely as well. The greatest potential for severe
weather and localized flooding should stay south of I-70.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few non-severe thunderstorms could linger into Sunday morning over
southeast Kansas.
Slight chances for off-and-on thunderstorms are possible Tuesday
through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed overnight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Event by event
17 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Marion
- When
- June 8, 11:03 PM CST to 11:04 PM CST
- Where
- Marion County, 0.88 mi SE of Lincolnville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.490, -96.960
Reports via mPing of damaged trees with some uprooted or snapped.
Thunderstorm Wind, Chase
- When
- June 8, 11:20 PM CST to 11:21 PM CST
- Where
- Chase County, Strong City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.400, -96.530
A report via mPing of broken one inch tree limbs.
Hail, Chase
- When
- June 8, 11:24 PM CST to 11:25 PM CST
- Where
- Chase County, Strong City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.400, -96.530
Report received via mPing.
Thunderstorm Wind, Barton
- When
- June 8, 11:38 PM CST to 11:40 PM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.270, -98.980
Flood, Marion
- When
- June 8, 11:58 PM CST to June 9, 4:00 AM CST
- Where
- Marion County, 0.28 mi SE of Lincolnville to 0.75 mi SSE of Lincolnville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.498, -96.966
Public reported street flooding in Lincolnville via mPing.
Thunderstorm Wind, Kingman
- When
- June 9, 1:02 AM CST to 1:03 AM CST
- Where
- Kingman County, 1.38 mi N of Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -98.130
Trained spotter reported rain blowing horizontally with visibility reduced to about 30ft.
Thunderstorm Wind, Sumner
- When
- June 9, 1:22 AM CST to 1:24 AM CST
- Where
- Sumner County, 6.49 mi WNW of Riverdale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.420, -97.500
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:23 AM CST to 1:25 AM CST
- Where
- Sedgwick County, 0.88 mi NE of Viola
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.490, -97.640
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:25 AM CST to 1:26 AM CST
- Where
- Sedgwick County, 5.64 mi N of Viola
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.560, -97.670
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:30 AM CST to 1:31 AM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.510, -97.500
There were reports of large tree limbs down and no power in parts of Clearwater.
Thunderstorm Wind, Sumner
- When
- June 9, 1:35 AM CST to 1:36 AM CST
- Where
- Sumner County, 0.55 mi E of Riverdale
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.370, -97.390
Public report via mPing of trees uprooted or snapped.
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:38 AM CST to 1:40 AM CST
- Where
- Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 37.660, -97.440
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:39 AM CST to 1:40 AM CST
- Where
- Sedgwick County, Cheney
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.630, -97.780
Public report via X of a 12 inch diameter tree limb broken.
Thunderstorm Wind, Sumner
- When
- June 9, 1:39 AM CST to 1:40 AM CST
- Where
- Sumner County, 2.74 mi W of Belle Plaine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.400, -97.280
Public reported several large trees limbs down.
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:45 AM CST to 1:46 AM CST
- Where
- Sedgwick County, 1.3 mi ENE of Derby
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.560, -97.250
Reported by off-duty Air Force Weather personnel.
Thunderstorm Wind, Sedgwick
- When
- June 9, 1:45 AM CST to 1:46 AM CST
- Where
- Sedgwick County, 2.59 mi ENE of (Iab) McConnell Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.640, -97.230
Broadcast media reports power lines down at Greenwich.
Thunderstorm Wind, Butler
- When
- June 9, 1:50 AM CST to 1:51 AM CST
- Where
- Butler County, Rose Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.570, -97.130
Public reported tree limbs down.
Thunderstorm Wind, Sumner
- When
- June 9, 2:21 AM CST to 2:22 AM CST
- Where
- Sumner County, 3.57 mi WSW of Mulvane
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.460, -97.310
Public reported via mPing of three inch tree limbs broken and downed powerlines.
Thunderstorm Wind, Neosho
- When
- June 9, 2:24 AM CST to 2:25 AM CST
- Where
- Neosho County, 0.88 mi SE of Chanute
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.670, -95.460
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, June 8 to 9, 2024$5.1 million · 1.75 in hail · 81 events
- Flooding in Colorado, June 8 to 16, 20241 death · 4 events
- Wildfire in Washington, June 8 to 30, 2024$11 million · 1 event
- Hail in Wyoming, June 8, 2024$400,000 · 2 in hail · 3 events
- Tornado and Flash Flood in Colorado, June 8 to 9, 20242.75 in hail · 36 events
- Flash Flooding and Hail in Kansas, June 8, 20243 in hail · 33 events
- Hail and Damaging Winds in Colorado, June 8, 20242 in hail · 29 events
- Flash Flood and Hail in Oklahoma, June 8 to 9, 2024$25,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, June 8, 20241.25 in hail · 4 events
- Hail and Damaging Wind in Arkansas, June 8, 2024$2,000 · 1 in hail · 2 events
- Hail in Missouri, June 8 to 9, 20241 in hail · 2 events
- Waterspout in Gulf of Mexico, June 8, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191044, 1191046, 1191043, 1191050, 1191040, 1191051, 1191054, 1191052, 1191053, 1191049, 1191047, 1191056, 1191048, 1191058, 1191060, 1191061, 1191062, 1191063, 1191059.